Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 65, NWS Quad Cities, IA

April 6, 2006Lee County, Van Buren County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 6, 2006, 11:41 AM CDT for Lee County, Van Buren County, Iowa. It was in force for 79 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2006, 11:41 AM CDT (16:41 UTC)
Expired
Apr 6, 2006, 1:00 PM CDT
In force
79 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Lee County, IA, Van Buren County, IA

The radar

The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 16:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 12:30 PM CDTHAIL 0.881 W West Point, IA
Apr 6, 12:33 PM CDTHAIL 11 N West Point, IA
Apr 6, 12:45 PM CDTHAIL 0.25Denmark, IA
Apr 6, 12:45 PM CDTHAIL 1Denmark, IA
Apr 6, 12:50 PM CDTHAIL 0.88Denmark, IAHAIL DURATION 10 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 061642
SVRDVN
IAC111-177-061800-
/O.NEW.KDVN.SV.W.0065.060406T1641Z-060406T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CDT THU APR 6 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN SOUTHEAST IOWA...
  EASTERN VAN BUREN COUNTY IN SOUTHEAST IOWA...

* UNTIL 100 PM CDT.

* AT 1137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS 
  STORM WAS LOCATED NEAR KEOSAUQUA...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BONAPARTE BY 1150 AM CDT...
  6 MILES NORTH OF DONNELLSON BY 1215 PM CDT...
  ST. PAUL...PILOT GROVE AND FRANKLIN BY 1220 PM CDT...
  WEST POINT BY 1230 PM CDT...
  DENMARK BY 1240 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL...AND IT 
REMAINS A THREAT.

LAT...LON 4084 9197 4063 9191 4061 9169 4042 9147
      4076 9131

$$

12/TP
2 follow-up statements
000 
WWUS53 KDVN 061701
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT THU APR 6 2006

IAC111-177-061800-
/O.CON.KDVN.SV.W.0065.000000T0000Z-060406T1800Z/
VAN BUREN IA-LEE IA-
1200 PM CDT THU APR 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR LEE AND EASTERN VAN BUREN COUNTIES...

AT 1155 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR BONAPARTE...OR ABOUT 11 MILES EAST OF
KEOSAUQUA...MOVING EAST AT 35 MPH.

ANOTHER STRONG STORM CAPABLE OF PRODUCING HAIL THE SIZE OF PENNIES 
WAS LOCATED 1 MILE NORTHEAST OF PILOT GROVE...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MT HAMILL...HOUGHTON AND 7 MILES NORTH OF DONNELLSON BY 1205 PM
  CDT...
  ST. PAUL AND 6 MILES NORTH OF FRANKLIN BY 1210 PM CDT...
  WEST POINT BY 1215 PM CDT...
  DENMARK AND SAWYER BY 1220 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4084 9197 4063 9191 4061 9169 4042 9147
      4076 9131

$$

12/TP
000 
WWUS53 KDVN 061722
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1219 PM CDT THU APR 6 2006

IAC177-061729-
/O.CAN.KDVN.SV.W.0065.000000T0000Z-060406T1800Z/
VAN BUREN IA-
1219 PM CDT THU APR 6 2006

...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL HAS 
MOVED OUT OF THE WARNED AREA.  THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.



LAT...LON 4079 9167 4061 9170 4061 9169 4042 9147
      4076 9131

$$

IAC111-061800-
/O.CON.KDVN.SV.W.0065.000000T0000Z-060406T1800Z/
LEE IA-
1219 PM CDT THU APR 6 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR LEE COUNTY...

AT 1216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL.  THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF PILOT GROVE...OR ABOUT 
13 MILES NORTHWEST OF FORT MADISON...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST POINT BY 1230 PM CDT...
  SAWYER AND DENMARK BY 1240 PM CDT...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4079 9167 4061 9170 4061 9169 4042 9147
      4076 9131

$$

12/TP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 6:25 AM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, Apr 6, 6:25 AM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
625 AM CDT THU APR 6 2006

.UPDATE...H85 FRONT HAS AIDED IN THE DEVELOPMENT OF A BACK BUILDING
MCS OVER SOUTHEAST IOWA INTO WEST CENTRAL ILLINOIS. PRECIP FALLING
SHOULD TO STRENGTHEN BAROCLINIC ZONE AND KEEP THE SURFACE WARM FRONT
WELL SOUTH OF THE AREA. THEREFORE HAVE UPDATED THE FORECAST TO LOWER
MAX TEMPS TODAY AND INCREASE POPS IN THE SOUTH HALF.

&&

.SYNOPSIS...
A STRONG SPRING STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY
THROUGH FRIDAY BRINGING A THREAT OF MODERATE TO HEAVY RAINFALL.
SEASONABLE TEMPERATURES TODAY WILL BE REPLACED WITH MUCH COOLER
TEMPERATURES ON FRIDAY.

&&

.DISCUSSION...
ACTIVE PERIOD OF WX EXPECTED FOR THE NEXT 48 HOURS. CONVECTION THIS
MORNING SHOULD BECOME A LITTLE MORE WIDESPREAD AS A VORT MAX MOVES
INTO THE AREA FOLLOWED BY PRECIP BECOMING MORE SCATTERED THIS
AFTERNOON. AS EXPECTED...THE MODELS NOW DELAY THE ARRIVAL OF THE
WARM FRONT AND STALL IT OUT JUST SOUTH OF I-80. FRONT SHOULD BE
STRENGTHENED BY A STRONG LAKE AFFECT TONIGHT. INCREASED
FRONTOGENETICAL FORCING TO INCREASE PRECIP AMOUNTS. MODELS ARE
GETTING WETTER WITH EACH NEW RUN. THEREFORE HAVE RAISED HEADLINES
FOR A FLOOD WATCH TONIGHT UNTIL NOON FRIDAY ROUGHLY NORTH OF A LINE
FROM STERLING...TO MUSCATINE...AND THEN WEST ALONG THE I-80
CORRIDOR. BEST CHANCES FOR HEAVY RAIN LOOK TO BE ALONG AND NORTH OF
HIGHWAY 30.

PRECIP TO RAPIDLY SHUT DOWN FRIDAY AFTERNOON WITH QUIET WX EXPECTED
FRIDAY NIGHT THROUGH MONDAY NIGHT. GLOBAL MODELS DISAGREE ON THE
TUESDAY/WEDNESDAY TIME PERIOD. THEY DO AGREE ON ANOTHER SYSTEM
EJECTING OUT OF THE SOUTHWEST TROF BUT DISAGREE ON TIMING. THEREFORE
WILL NOT MAKE ANY CHANGES TO THE TUESDAY/WEDNESDAY TIME PERIOD.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT UNTIL NOON
FRIDAY.
IA...IAZ040>042-051>054-063>068.
IL...ILZ001-002-007-009-015.
MO...NONE.

08
Hazardous weather outlook, Apr 6, 5:00 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT THU APR 6 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

MULTIPLE HAZARDS ARE POSSIBLE FROM LATE THIS AFTERNOON INTO FRIDAY.

SHOWERS AND THUNDERSTORMS THIS MORNING ARE EXPECTED TO DECREASE IN
OVERALL COVERAGE THIS AFTERNOON. THERE IS A CHANCE OF SEVERE STORMS
THIS MORNING. HOWEVER...THE ONLY THREAT IS MARGINALLY SEVERE HAIL.
LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS SOUTHEAST IOWA AND WEST
CENTRAL ILLINOIS...WHICH MAY CAUSE MINOR FLOODING IN LOW LYING AND
URBAN AREAS.

TONIGHT...THUNDERSTORMS ARE EXPECTED TO BECOME QUITE NUMEROUS. THERE
IS A CHANCE OF SEVERE STORMS DURING THE EVENING HOURS WITH THE
PRIMARY THREATS BEING HAIL AND DAMAGING WIND. THE SEVERE THREAT IS
HIGHLY DEPENDENT ON HOW MUCH WARMING OCCURS DURING THE AFTERNOON.
AT THIS TIME...THE AREA MOST AT RISK IS SOUTH OF A LINE FROM
SIGOURNEY IOWA TO GALESBURG ILLINOIS.

A MUCH MORE SERIOUS SITUATION APPEARS TO BE SHAPING UP LATE TONIGHT
INTO FRIDAY MORNING REGARDING HEAVY RAINFALL. A WARM FRONT IS
FORECAST TO STALL JUST SOUTH OF INTERSTATE 80. THIS FRONT WILL
PROVIDE A FOCUS FOR HEAVY RAIN TO DEVELOP NORTH OF THE FRONT. THE
AREA AT MOST RISK IS ALONG AND NORTH OF HIGHWAY 30...WITH A SLIGHTLY
LOWER RISK ALONG THE INTERSTATE 80 CORRIDOR FROM THE QUAD CITIES WEST
TO MARENGO.

THE CEDAR...WAPSIPINICON...PECATONICA...ROCK...AND LOWER IOWA RIVERS
ARE EXPECTED TO SEE MODERATE TO SIGNIFICANT RISES BY EARLY NEXT
WEEK.

EMERGENCY MANAGERS ARE URGED TO LISTEN TO LATER FORECASTS AS THE
RESPECTIVE THREATS BECOME BETTER DEFINED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS OF 15 TO 30 MPH WITH GUSTS UP TO 40 MPH AND MUCH COOLER
CONDITIONS ARE EXPECTED ON FRIDAY. ADDITIONALLY...THERE IS A CHANCE
OF THUNDERSTORMS IN THE MORNING. HEAVY RAINFALL IS POSSIBLE IN THE
MORNING...MAINLY NORTH OF A LINE FROM MARENGO...TO MUSCATINE...TO
STERLING.

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 6, 11:17 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1117 AM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             KEOSAUQUA               40.73N 91.96W
04/06/2006  E1.75 INCH       VAN BUREN          IA   LAW ENFORCEMENT

            LASTED FOR 3 MINUTES.

&&

TP
Local storm report, Apr 6, 11:22 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1122 AM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     HAIL             KEOSAUQUA               40.73N 91.96W
04/06/2006  E1.00 INCH       VAN BUREN          IA   PUBLIC

1116 AM     HAIL             KEOSAUQUA               40.73N 91.96W
04/06/2006  E1.75 INCH       VAN BUREN          IA   TRAINED SPOTTER

1117 AM     HAIL             KEOSAUQUA               40.73N 91.96W
04/06/2006  E1.75 INCH       VAN BUREN          IA   FIRE DEPT/RESCUE

1119 AM     HAIL             KEOSAUQUA               40.73N 91.96W
04/06/2006  E1.00 INCH       VAN BUREN          IA   TRAINED SPOTTER

&&

TAS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:18 PM CDTSevere Thunderstorm WarningDVNHenry, Washington32 min
Apr 5, 11:26 PM CDTSevere Thunderstorm WarningDVNWashington49 min
Apr 6, 12:32 AM CDTSevere Thunderstorm WarningDVNIowa28 min
Apr 6, 3:41 AM CDTFlood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 7 more24 hr
Apr 6, 10:49 AM CDTSevere Thunderstorm WarningDVNVan Buren56 min
Apr 6, 12:34 PM CDTSevere Thunderstorm WarningDVNDes Moines56 min
Apr 6, 1:00 PM CDTSevere Thunderstorm WarningDVNLee34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.